CSN Login
Members Online: 1

You are here

BLOOD CLOTS W/CHEMO ?

julita128
Posts: 20
Joined: Jan 2013

Hello All, 

 

I Havent posted here in a while but i pray all of you are doing well.  Dad was dx with stage 4 CC in Jan.  He started treatment in Feb and so far was going well...except his port was intaking but not withdrawing blood so it took lots of heprin and flushing to get it to start up.  Well he started having pain in his neck and arm after treatment but I thought it was how he was sleeping....maybe a pinched nerve?  Maybe a pulled muscle?  Then some swelling

 

I called his Onco who mentioned it could be a clot.  Dad was admitted to the hospital today and will be flushed with Heprin. A ultra sound revealed a significant clot.  I am praying he is in and out...

 

After researching the web I realize this is common with the port and I am wondering what you all think or have experienced?

 

I also read clots are a side effect of avastin...?

 

Hoping you are all well

 

-A loving Daughter

Julia

Chelsea71
Posts: 1170
Joined: Sep 2012

Hi Julia

I could write a book on this subject. My husband has stage four with metastasis to the liver. Diagnosed two years ago. Clots have been an issue. Clots can be caused the cancer, chemo, inactivity due to recovery from surgery etc...... Clots commonly develop near the port. In many cases, the body tries to rid itself of the foreign object through the development of clots. This caused blockages and therefore unpleasant symptoms. In your Dads case it was pain in the neck in arm. For my husband it was a little more dramatic. His face turned purple/blue and his neck and face swelled to the size of a watermelon. It was terrible. It was blocking the superior vena cava (main vein going throughout the trunk of the body. Chemo goes through the port and into this important vein.) My husband has had other issues with clots, as well. Shortly after diagnosis, hem had one travel from his leg to his lung. Began Fragmin 18000 IU then down to 15000. Did this for six months then discontinued. Big mistake. Should have remained on it indefinitely. After approx. one year, more clots developed. Lung, near heart, portocath. Resumed blood thinner. 18000 IU. Eventually problems developed. I will spare everyone the recap. Reduced to 10000 IU. In addition, a device was implanted into the vein in his leg to trap any clots as they move from the leg up to the lung. The clot by his port has caused the most problems. The others have not caused any symptoms. It is very common for the nurses to not get a blood return. If this happens, they give him 2 ml TPA (clot buster) into his port. It soaks for two hours and voila - blood return . Works like a charm. Yes, these clots are a common problem. No, it should not involve a lengthy hospital stay. He shouldn't even be admitted. They may look for other clots. If this is the only one, I suspect they would not discontinue the Avastin. In my husbands case, it was d/c, but his situation was more complicated. I'm sure the situation will be resolved quickly. It's not a big problem. There are worse complications. Don't worry. He's lucky to have such a caring daughter.

Chelsea

janderson1964
Posts: 2215
Joined: Oct 2011

In 07 I had a clot around the PICC line in my right arm. I did 2 weeks of Lovinox shots the coumadin. They took the PICC line out and installed a port. 2 months later I had a big clot from my port. Sounds very similar to your dad. I was in the hospital for a week. They did an angioplasty then had me on Heparin until my PT INR was where they wanted it. Then they sent me home with more Lovinox shots followed by Coumadin. 3 months later I had the port taken out and stopped chemo and Coumadin. 4 years later I had a recurrence which in that 4 year period I didnt have any clots. I did another surgery and started chemo again. Had a clot in my leg this time after 3 rounds of chemo. Did Lovinox Followed by Coumadin again. Finished chemo and stopped Coumadin 1 year ago. No problems since. The one common drug throughout all of this was Irinotecan so I think that was the cause.

Chelsea71
Posts: 1170
Joined: Sep 2012

Irenotecan would be the common drug throughout Steves blood clot ordeal, as well. Interesting.

Subscribe to Comments for "BLOOD CLOTS W/CHEMO ?"